Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 194, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 8:06 PM CDT for Custer County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 8:06 PM CDT (01:06 UTC)
- Expired
- Aug 12, 2017, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 8:21 PM CDT | TSTM WND DMG | Broken Bow, NE | MAJOR DAMAGE TO MULTIPLE TREES |
| Aug 12, 8:21 PM CDT | TSTM WND GST 80 | Broken Bow, NE | |
| Aug 12, 8:21 PM CDT | HAIL 1.5 | Broken Bow, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.6
The text
As transmitted.
276
WUUS53 KLBF 130106
SVRLBF
NEC041-130145-
/O.NEW.KLBF.SV.W.0194.170813T0106Z-170813T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
806 PM CDT SAT AUG 12 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Custer County in central Nebraska...
* Until 845 PM CDT
* At 806 PM CDT, a severe thunderstorm was located over Broken Bow,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Broken Bow, Berwyn and Westerville.
This includes the following highways...
Highway 183 between mile markers 96 and 98.
Highway 2 between mile markers 273 and 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4142 9980 4150 9958 4139 9936 4122 9959
TIME...MOT...LOC 0106Z 303DEG 12KT 4144 9964
HAIL...1.00IN
WIND...60MPH
$$
CDC1 follow-up statement
218
WWUS53 KLBF 130127
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
827 PM CDT SAT AUG 12 2017
NEC041-130145-
/O.CON.KLBF.SV.W.0194.000000T0000Z-170813T0145Z/
Custer NE-
827 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL CUSTER COUNTY...
At 827 PM CDT, a severe thunderstorm was located near Berwyn, or near
Broken Bow, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Berwyn and Westerville.
This includes the following highways...
Highway 183 between mile markers 96 and 98.
Highway 2 between mile markers 281 and 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4134 9971 4146 9949 4139 9936 4122 9959
TIME...MOT...LOC 0127Z 328DEG 15KT 4136 9958
HAIL...1.00IN
WIND...60MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:37 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 12, 6:37 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 637 PM CDT Sat Aug 12 2017 .UPDATE... Issued at 413 PM CDT Sat Aug 12 2017 Updated zones to add severe thunderstorm watch. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM CDT Sat Aug 12 2017 The HRRR would seem to be the most rational model for the storm activity late this afternoon and tonight. A blend of the Canadian, nam and gfs was the basis for chance showers and thunderstorms Sunday. Storm activity late this afternoon and tonight could organize into 3 clusters off the Colo front range, Laramie range and Black Hills/White river valley where a warm front will be located. A blend of the HRRR and HRRR Exp models was the basis for the storm forecast tonight. The RAP model was taking an atypical storm/propagation southwest from Valentine to Imperial and was discarded for this forecast. POPs are limited to 70 percent as some models like the NAM show the infamous "Lincoln County Split" sending storms through Southwest Nebraska and North Central Nebraska north of Broken Bow. This would produce little or no rain across Lincoln and Custer Counties. Storm activity should exit the forecast area 12z-15z Sunday morning but redevelopment is possible across Wrn and Ncntl Nebraska. This is highly dependent on the tracks of the MCS's tonight. So, POPs Sunday are limited to 30 percent. SPC is placing a slight risk for severe storms across the Nebraska Panhandle for isolated storm development during the afternoon. Winds aloft at 500mb should increase to 30- 40kt late in the afternoon. Temperatures aloft are quite cold today and Sunday, less than 10C at 700mb, and when combined with 30 to 40 kt winds at 500mb and ample moisture, SPC suggested very large hail west of highway 83 late this afternoon and this evening. See the SPC day 1 outlook for additional information. South winds redevelop Sunday and this, presumably, will support highs in the lower 80s with partly cloudy skies. .LONG TERM...(Sunday night through Saturday) Issued at 249 PM CDT Sat Aug 12 2017 The long term forecast period will be characterized by near to slightly below temperatures and a chance for at least isolated thunderstorms daily. By far the best chance for organized widespread thunderstorm activity will be Tuesday evening, when a strong shortwave trough will move east across the Dakotas and Nebraska. A few severe storms will probably occur, but overall shear is rather weak. The bigger threat may be areas of locally heavy rainfall. Really little pattern chance seen this week...as west to northwest flow materializes once again in the wake of Tuesday's shortwave. The upper level high pressure and associated heat will remain well south of our region in TX and LA. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 631 PM CDT Sat Aug 12 2017 Thunderstorms continue along aand south of a line from KVTN to KAIA. These storms contain large hail. KVTN looks to be on the backside of the system and have left thunder out of the forecast for now. KLBF will see vcts through at least 2z. Line is kind of sporadic and have just carried vcts. Southerly winds to the east of the line and will become light and variable once the thunderstorms get to the east of the station. Some stratus expected around sunrise with MVFR cigs. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Power SHORT TERM...CDC LONG TERM...Taylor AVIATION...Power
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 321 PM CDT Sat Aug 12 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms are expected this afternoon and evening. The area of concern is generally west of a line from Springview to Rose to Broken Bow. Wind damage and very large hail, 2 inches or larger in diameter, are the primary hazards. An isolated tornado may form and this would be most likely to occur late in the afternoon or early this evening. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Sunday and Sunday night holds a risk for isolated strong to severe thunderstorms across much of the area with the best chances in the eastern Nebraska Panhandle and far southwest Nebraska. Large hail and damaging winds are the main hazards. Unsettled conditions continue Monday through Thursday with thunderstorms forecast mainly in the afternoon and night. However, the threat for strong or severe thunderstorms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Aug 12, 7:06 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 2 S ANSELMO 41.59N 99.86W
08/12/2017 CUSTER NE TRAINED SPOTTER
&&
BTAYLORLocal storm report, Aug 12, 7:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 9 ENE ELSMERE 42.21N 100.02W
08/12/2017 E1.00 INCH BROWN NE CO-OP OBSERVER
&&
BTAYLORSpecial weather statement, Aug 12, 7:23 PM CDT, 43 minutes before
Special Weather Statement National Weather Service North Platte NE 723 PM CDT SAT AUG 12 2017 NEZ057>059-130115- Perkins NE-Lincoln NE-Keith NE- 723 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...SOUTHERN KEITH AND NORTHERN LINCOLN COUNTIES UNTIL 815 PM CDT/715 PM MDT/... At 723 PM CDT/623 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Ogallala to 10 miles north of North Platte. Movement was southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... North Platte, Ogallala, Sutherland, Hershey, Paxton, Maxwell, Sarben, Keystone, Sutherland Reservoir State Recreation Area, Lake Maloney State Recreation Area, North Platte Airport, Roscoe, Kingsley Dam, Keith, Coker, O'Fallons, Nevens, Broganville, Lake View Campground and Big Bald Hill. This includes the following highways... Highway 61 between mile markers 72 and 100. Highway 92 between mile markers 137 and 138. Highway 97 between mile markers 1 and 14. Interstate 80 in Nebraska between mile markers 120 and 194. Highway 83 between mile markers 74 and 98. A severe thunderstorm watch remains in effect until midnight CDT/1100 PM MDT/ for southwestern Nebraska. LAT...LON 4089 10178 4104 10036 4139 10069 4124 10190 TIME...MOT...LOC 0023Z 318DEG 12KT 4114 10178 4128 10073 Snively
Special weather statement, Aug 12, 7:52 PM CDT, 14 minutes before
Special Weather Statement National Weather Service North Platte NE 752 PM CDT SAT AUG 12 2017 NEZ058-059-069-070-130145- Chase NE-Hayes NE-Perkins NE-Lincoln NE- 752 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...EASTERN CHASE...SOUTHWESTERN LINCOLN AND HAYES COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 752 PM CDT/652 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Wallace to near Enders Reservoir State Recreation Area. Movement was east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Hayes Center, Wauneta, Enders, Enders Reservoir State Recreation Area, Hamlet, Grainton, Center Dam Campground, Marengo, Area A Campground and Hayes Center State Wildlife Management Area. This includes Highway 61 between mile markers 26 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until midnight CDT/1100 PM MDT/ for southwestern Nebraska. LAT...LON 4083 10132 4080 10077 4036 10084 4036 10158 TIME...MOT...LOC 0052Z 277DEG 23KT 4081 10116 4037 10148 CDC
Local storm report, Aug 12, 7:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM FUNNEL CLOUD 10 SE BRULE 40.99N 101.75W
08/12/2017 PERKINS NE TRAINED SPOTTER
&&
MPOWERLocal storm report, Aug 12, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 13 ESE ELSMERE 42.09N 99.95W
08/12/2017 E1.00 INCH BROWN NE LAW ENFORCEMENT
&&
BTAYLORThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:00 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 45 min |
| Aug 12, 7:05 PM CDT | Tornado Warning | LBF | Custer | 25 min |
| Aug 12, 7:14 PM CDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 31 min |
| Aug 12, 7:23 PM CDT | Special Weather Statement | LBF | Keith, Lincoln | 52 min |
| Aug 12, 7:25 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 50 min |
| Aug 12, 7:40 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 50 min |
| Aug 12, 7:44 PM CDT | Tornado Warning | LBF | Perkins | 17 min |
| Aug 12, 7:52 PM CDT | Special Weather Statement | LBF | Hayes | 53 min |
| Aug 12, 8:08 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 52 min |
| Aug 12, 8:13 PM CDT | Areal Flood Advisory | LBF | Lincoln | 2 hr |
| Aug 12, 8:15 PM CDT | Areal Flood Advisory | LBF | Custer | 2 hr |
| Aug 12, 8:18 PM CDT | Special Weather Statement | LBF | Loup | 42 min |
| Aug 12, 8:23 PM CDT | Flash Flood Warning | LBF | Hayes | 6 hr |
| Aug 12, 8:30 PM CDT | Areal Flood Advisory | LBF | Custer | 2 hr |
| Aug 12, 8:37 PM CDT | Areal Flood Advisory | LBF | Custer | 113 min |
| Aug 12, 8:41 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Aug 12, 8:50 PM CDT | Special Weather Statement | LBF | Loup | 40 min |
| Aug 12, 8:53 PM CDT | Special Weather Statement | LBF | Lincoln | 52 min |
| Aug 12, 9:08 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| Aug 12, 9:19 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 41 min |
| Aug 12, 9:24 PM CDT | Flash Flood Warning | LBF | Custer | 6 hr |
| Aug 13, 7:09 AM CDT | Dense Fog Advisory | LBF | Chase, Deuel, Frontier, Hayes, Keith, Lincoln and 1 more | 3 hr |
| Aug 13, 4:17 PM CDT | Special Weather Statement | LBF | Blaine | 43 min |
| Aug 13, 4:33 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 42 min |
| Aug 13, 4:37 PM CDT | Special Weather Statement | LBF | Logan | 38 min |
| Aug 13, 4:56 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Aug 13, 4:58 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 47 min |
| Aug 13, 5:02 PM CDT | Flash Flood Warning | LBF | Custer | 6 hr |
| Aug 13, 5:28 PM CDT | Special Weather Statement | LBF | Perkins | 47 min |
| Aug 13, 5:37 PM CDT | Special Weather Statement | LBF | Logan | 38 min |
| Aug 13, 5:40 PM CDT | Special Weather Statement | LBF | Loup | 50 min |
| Aug 13, 5:43 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Aug 13, 5:56 PM CDT | Special Weather Statement | LBF | Loup | 49 min |
| Aug 13, 6:02 PM CDT | Special Weather Statement | LBF | Logan | 43 min |
| Aug 13, 6:23 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 52 min |
| Aug 13, 6:26 PM CDT | Special Weather Statement | LBF | Loup | 49 min |
| Aug 13, 6:30 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 45 min |
| Aug 13, 6:32 PM CDT | Flash Flood Warning | LBF | Custer | 8 hr |
| Aug 13, 6:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 51 min |
| Aug 13, 6:44 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 46 min |
| Aug 13, 6:49 PM CDT | Special Weather Statement | LBF | Boyd | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.